Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 27, NWS Lubbock, TX

December 1, 201812 counties in Texas

NWS Lubbock, TX issued this wind advisory at Dec 1, 2018, 10:03 AM CST for 12 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 1, 2018, 10:03 AM CST (16:03 UTC)
Expired
Dec 1, 2018, 5:49 PM CST
In force
8 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Castro County, TX, Cochran County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 51 km from the middle of the area, began a volume at 16:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 4.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-109 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

853 
WWUS74 KLUB 011603
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
1003 AM CST Sat Dec 1 2018

...WINDY CONDITIONS DEVELOPING AGAIN ACROSS THE SOUTH PLAINS...

.Wind speeds are increasing once again across the Caprock this
morning as strong winds just above the surface are starting to
mix downward with daytime heating. Strong winds will continue
through the afternoon until after sunset.

TXZ021>023-027>029-033>035-039>041-020000-
/O.NEW.KLUB.WI.Y.0027.181201T1603Z-181202T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
1003 AM CST Sat Dec 1 2018

...WIND ADVISORY IN EFFECT UNTIL 8 PM CST THIS EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect until 8 PM CST this evening. 

* TIMING...Now through 8 pm.

* WINDS...Westerly between 30 to 39 mph with gusts to 55 mph.

* IMPACTS...motorists on North-South oriented roads will
  experience strong crosswinds. Areas of blowing dust will reduce
  visibilities at times to around 3 miles. Lightweight objects
  will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
1 follow-up statement
892 
WWUS74 KLUB 012349
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
549 PM CST Sat Dec 1 2018

TXZ021>023-027>029-033>035-039>041-020100-
/O.CAN.KLUB.WI.Y.0027.000000T0000Z-181202T0200Z/
Parmer-Castro-Swisher-Bailey-Lamb-Hale-Cochran-Hockley-Lubbock-
Yoakum-Terry-Lynn-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Morton, Whiteface, Levelland, Sundown, Lubbock, 
Wolfforth, Slaton, Denver City, Plains, Brownfield, Meadow, 
Wellman, Tahoka, New Home, and ODonnell
549 PM CST Sat Dec 1 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lubbock has cancelled the Wind
Advisory. 

Wind speeds have dropped below advisory levels and will steadily 
decrease through the evening hours. Regardless, wind speeds of 15
to 25 mph with gusts to 30 mph will continue to be possible before
significantly diminishing overnight.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Dec 1, 5:11 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Dec 1, 5:11 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
511 AM CST Sat Dec 1 2018

.AVIATION...

VFR conditions will continue for the next 24 hours. Westerly winds
will increase to 20-30 kts this morning and remain elevated
through the afternoon. Brief periods of MVFR are possible due to
blowing dust. Expect winds to decrease to around 10-15 kts after
sunset. A cold front will shift winds to the north at the end of
the period.

&&

.PREV DISCUSSION... /issued 248 AM CST Sat Dec 1 2018/

DISCUSSION...
Another windy day on tap for today. The core of the upper low
responsible for the winds is lifting northeastward across
northwestern Oklahoma early this morning and will end the day
northwest of Kansas City. A tight mid level height and surface
pressure gradient will remain across West Texas through the day.
The progged 700 mb height gradient, 700 mb wind speeds, and MOS
wind values all suggest a solid 20-30 mph on the Caprock and
slightly less of the Cap, although the potential certainly exits
to push above 30 mph on occasion, especially west of Lubbock. Wind
speeds should begin to decrease Saturday evening ahead of the
initial push of a cold front southward through the Panhandle. This
front is likely to not move through all of the forecast area until
Sunday afternoon. Meanwhile, the next upper low will move over the
Great Basin Saturday night. This low remains progged to quickly
open up and weaken as it moves southeastward across the Rockies.
However, in conjunction with an exiting upper level jet the models
are still wanting to paint a narrow band of precipitation across
the Panhandle Sunday afternoon through Sunday night. The GFS
remains the most bullish, the WRF-NAM quite bearish, while the
ECMWF has turned bearish as well. Given lack of consensus in the
models will keep precip chances rather modest in the 20-30 percent
range focused across the northern tier of the forecast area.
Precip phase also remains uncertain. Temps aloft favor snow with
the surface/low level profile going to be the governor. Will keep
with a rain/snow mix mention at this time.

Models remain locked into a long wave pattern across the CONUS for
much of next week and thus persist with a relatively cold
forecast. The only blip will short wave ridging moving across the
forecast area Thursday, but this is quickly followed by a sharp
trough. There remains good consistency in the handling of this
trough and its associated precipitation. Thursday night will need
some top-down moistening and so will keep precip chances low then,
but Friday still looks favorable. Precip phase with this system is
more problematic than Sunday's. Warm temperatures aloft ahead of
the trough will be undercut by cold air suggesting a chance for
freezing rain is a possibility until the trough itself gets closer
and mid levels cool. Will run with a wintry mix at this time.
There is still a lot of time before the event, and hopefully more
clarity will enter the picture.

FIRE WEATHER...
Winds today on the Caprock will be on the gusty side again,
although probably not a strong as those seen yesterday afternoon.
Relative humidity should fall to around 20 percent. With yesterday
wind a tick up in fire danger rating is likely. This should result
in more solid elevated conditions for this afternoon and will thus
issue a Fire Danger statement for areas on the Caprock.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/08
Hazardous weather outlook, Dec 1, 4:00 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
400 AM CST Sat Dec 1 2018

TXZ021>044-012200-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
400 AM CST Sat Dec 1 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Elevated fire weather conditions will develop on the South Plains
and across the extreme southwestern Panhandle this afternoon. A
Fire Danger Statement has been issued.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The potential for hazardous weather is low at this time.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.